Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 202, NWS Topeka, KS

August 4, 2005Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 4, 2005, 6:27 PM CDT for Anderson County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2005, 6:27 PM CDT (23:27 UTC)
Expired
Aug 4, 2005, 7:30 PM CDT
In force
63 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:30 PM CDTTSTM WND DMG6 Se Garnett, KSMAILBOX 3 FEET OFF GROUND MOUNTED IN ROCKS AND CONCRETE BLOWN OVER BY THUNDERSTORM WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 042329
SVRTOP
KSC003-050030-
/O.NEW.KTOP.SV.W.0202.050804T2327Z-050805T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTH OF GARNETT...OR   
ABOUT 22 MILES NORTH OF IOLA. THIS STORM WAS DRIFTING TO THE WEST 
AROUND 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GARNETT...
  HARRIS...
  WESTPHALIA...
  WELDA...

AT AROUND 615 PM CDT THE FIRE CHIEF IN WELDA RELAYED TO ANDERSON 
COUNTY SHERIFF OF TREE LIMB DAMAGE AROUND WELDA...WITH SOME DAMAGED 
LIMBS AROUND 4 INCHES IN DIAMETER.  

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3805 9509 3832 9509 3838 9550 3806 9550

$$
2 follow-up statements
000 
WWUS53 KTOP 042352
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT THU AUG 4 2005

KSC003-050030-
/O.CON.KTOP.SV.W.0202.000000T0000Z-050805T0030Z/
ANDERSON-
648 PM CDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR
ANDERSON COUNTY...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GARNETT...OR ABOUT 24 
MILES SOUTH OF OTTAWA...MOVING NORTHWEST AT 10 MPH.  ANOTHER 
POSSIBLE SEVERE THUNDERSTORM WAS TO THE SOUTH OF GARNETT IN THE 
WELDA VICINITY.

LOCATIONS IMPACTED INCLUDE...
HARRIS.
GARNETT.
WELDA.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR ANDERSON COUNTY UNTIL
930 PM.  RADAR INDICATED LOCAL RAINFALL AMOUNTS OF 3 TO 4 INCHES 
POSSIBLE FROM THESE STORMS.  MOTORISTS SHOULD NOT DRIVE OVER WATER 
COVERED ROADS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3805 9509 3832 9509 3838 9550 3806 9550

$$
000 
WWUS53 KTOP 050018
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
716 PM CDT THU AUG 4 2005

KSC003-050030-
/O.CON.KTOP.SV.W.0202.000000T0000Z-050805T0030Z/
ANDERSON-
716 PM CDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR
ANDERSON COUNTY...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES NORTH OF GARNETT...
OR ABOUT 20 MILES SOUTH OF OTTAWA...MOVING NORTHWEST AT 5 MPH.  
ANOTHER POSSIBLE SEVERE THUNDERSTORM WAS ABOUT 4 MILES EAST OF 
GARNETT ALSO MOVING NORTHWEST ABOUT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
HARRIS.
GREELEY.
SCIPIO.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR ANDERSON COUNTY UNTIL 
930 PM.  RADAR INDICATED LOCAL RAINFALL AMOUNTS OF 3 TO 4 INCHES 
POSSIBLE FROM THESE STORMS.  MOTORISTS SHOULD NOT DRIVE OVER WATER 
COVERED ROADS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3805 9509 3832 9509 3838 9550 3806 9550

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:24 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 4, 2:24 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
224 PM CDT THU AUG 4 2005

.DISCUSSION...

19Z WATER VAPOR IMAGERY SHOWS THE THE SHORTWAVE TROUGH MOVING ACROSS
THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. MEANWHILE THE
SURFACE FRONT HAS BECOME ILL-DEFINED WITH EASTERLY OR NORTHEASTERLY
WINDS WELL SOUTH OF THE FORECAST AREA. THE COOLER AIR ASSOCIATED
WITH THE FRONT CAN BE SEEN CLEARLY IN THE SURFACE OBS...AND IS STILL
ACROSS NORTHERN COUNTIES.

THE FRONT HAS NOT KICKED OFF THUNDERSTORMS THIS AFTERNOON AS
EXPECTED. THINK THE UPPER LEVEL RIDGE...WHICH CAN STILL BE SEEN
CENTERED OVER EASTERN KS IN THE 500 MB PROFILER DATA...COUNTER ACTED
THE LIFT OF THE FRONT. FURTHER SOUTH...SCATTERED CONVECTION HAS
COMMENCED OVER NORTHER OK AND SOUTHERN KS. THE OTHER AREA OF PRECIP
TO OUR NORTH AND WEST IS BELIEVED TO BE GENERATED BY A VORT MAX SEEN
IN THE WATER VAPOR THAT IS SHEARING OUT. HAVE LOWERED POPS TO 30
PERCENT ACROSS THE SOUTHERN TWO THIRDS OF THE FORECAST AREA WHERE
WIDELY SCATTERED ACTIVITY IS STILL POSSIBLE. OTHERWISE...THINK DRY
AIR MOVING SOUTH WITH THE SURFACE RIDGE WILL LIMIT PRECIP TO SOME
ISOLATED ELEVATED SHOWERS. HAVE TRIMMED BACK POPS FOR FRIDAY AS WELL
BECAUSE OF THE DRYER AIR MOVING IN FROM THE NORTH. DID NOT LIKE THE
VORT MAX THE GFS GENERATES OVER NORTHEAST CO ON THE 06Z RUN. THIS
LOOKS A LITTLE FISHY WITH CONVECTIVE FEEDBACK PROBLEMS. THEREFORE
LEANED TOWARDS THE NAM AND UKMET SOLUTIONS.

FOR HIGHS ON FRIDAY...THINK THERE WILL BE SOME DECENT CLEARING AS
DRY AIR MOVES IN...HENCE SOME DECENT SUNSHINE. CLOUDY SKIES UP NORTH
HAVE LEFT TEMPS TODAY IN THE LOWER 70S. EVEN WITH THE SURFACE RIDGE
BUILDING IN...THINK WITH SOME SUN HIGHS WILL MAKE IT INTO THE MID
80S. LOWS TONIGHT SHOULD FALL OFF INTO THE LOWERS 60S AND UPPER 50S
WITH COOL DRY AIR ADVECTING IN OVERNIGHT.

FRI NIGHT-SUN...HARD PRESSED TO FIND A DEPENDABLE FEATURE FOR
KEEPING PRECIP IN FORECAST FOR EARLY HOURS SATURDAY...WITH
ISENTROPIC CHARTS SHOWING MOSTLY DOWNGLIDE AND WEAK WAVE MOVING
THROUGH OVER STABLE AIRMASS OVERNIGHT. LOOKS LIKE SOUTHEAST WINDS
WILL HOLD ON MUCH OF THE DAY...AND HAVE TRIMMED TEMPS JUST A BIT
TO NEAR THE 90 MARK...SLIGHTLY COOLER EAST. SOUTHERLY FLOW THEN
RETURNS TO THE STATE ON SUNDAY...WITH BACK INTO THE LOW 90S. GFS
FORMS WEAK TROF OVER THE STATE ON SUNDAY...BUT CANT SEE A FEATURE
OUT WEST TO SUPPORT THIS...AND APPEARS TO BE CONVOLUTED BY
CONVECTIVE FEEDBACK FROM THE PREVIOUS AFTERNOON IN THE HIGHER
TERRAIN.

MON-THURS...WESTERLY FLOW REMAINS ALONG THE CANADIAN BORDER...AS UPPER
PATTERN ON EAST SIDE OF THE GREAT BASIN RIDGE LEAVES KANSAS IN NORTHWEST
FLOW ALOFT BY MID WEEK. SOUTHERLY SURFACE FLOW SHOULD AID RETURN
OF TEMPERATURES 5-10F ABOVE NORMAL. SHORTWAVES MAY RIPPLE THROUGH
THE FLOW AND GENERATE AN ISOLATED SHOWER OR STORM...BUT HARD TO
TIME AND HAVE ONLY VERY SLIGHT CHANCES IN THE GRIDS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 4, 3:25 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU AUG 4 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-051030-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
325 PM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY...MAINLY ALONG AND
SOUTH OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:35 PM CDTFlash Flood WarningTOPAnderson3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.